[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.128.52. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1994

Lichenoid Photoeruptions in Human Immunodeficiency Virus Infection

Author Affiliations

From the Department of Dermatology, University of California-San Francisco (Drs Berger and Dhar); and Department of Dermatology, San Francisco (Calif) General Hospital (Dr Berger).

Arch Dermatol. 1994;130(5):609-613. doi:10.1001/archderm.1994.01690050077013
Abstract

Background:  The clinical features of lichenoid eruptions in the setting of human immunodeficiency virus (HIV) infection are poorly described. Idiopathic lichen planus is rarely reported. All patients (n=32) with a histologic diagnosis of a lichenoid eruption or photodermatitis at the University of California, San Francisco, over a 15-month period were reviewed and studied.

Observations:  Twelve of the 32 patients were HIV infected, and all 12 had photodistributed eruptions. Ten of 12 patients had received photosensitizing medication (usually nonsteroidal anti-inflammatory drugs or sulfamethoxazole/trimethoprim) at the onset of eruption. Most patients were black (10 of 12), and all had acquired immunodeficiency syndrome and a helper T-cell count of less than 50 cells per cubic milliliter. Nine patients had lichenoid eruptions, two showed histopathologic features of lichen niditus, and one had a photodistributed subacute dermatitis. Two patients with lichenoid eruptions developed marked depigmentation. No cases of lichen planus were found in HIV-infected persons.

Conclusion:  Lichenoid photoeruptions are seen in advanced HIV disease (CD4, <0.05×10109L), and black patients are disproportionately affected. Idiopathic lichen planus in HIV-infected patients seems to be less common than lichenoid photoeruptions. Previously reported cases of idiopathic lichen planus in HIVinfected patients may represent lichenoid photodermatitis.(Arch Dermatol. 1994;130:609-613)

×